Treatment of a Patient with Implant Failure and Jaw Osteonecrosis: Successful Retreatment Using Implants
Petropoulos VC1, Balshi TJ, Wolfinger GJ, Balshi SF
J Oral Implantol. 2014 Mar 25.
To accurately portray the risk management of a patient presenting with mandibular osteonecrosis following bisphosphonate exposure and immediate loading of dental implant treatment. This case report describes a 58-year-old African American female having experienced previous success of implant osseointegration in the maxilla, sought similar mandibular treatment four years later and had been taking bisphosphonate for a total 5 years. All existing mandibular teeth were extracted and 6 Brånemark System implants were placed and immediately loaded without complication. Two weeks postoperative, a slower rate of healing was noticed. Over a period of six weeks, the patient’s condition worsened. An extraoral fistula exuded from a lesion on the left inferior border of the mandible. The patient was diagnosed with bisphosphonate-induced osteonecrosis of the jaw (BONJ) and discontinued bisphosphonate medication indefinitely. The patient was treated for BONJ and four of the six implants which were encapsulated in tissue were removed. She ceased the oral Fosamax therapy for two and a half years following the BONJ, and had morning-fasting serum C-terminal telopeptide (CTX) test of 457 pg/ml* which showed her bone turnover rate had returned to normal levels. Four new Brånemark System implants were placed in the mandible and were immediately loaded. Four months later, a screw-retained implant-supported final prosthesis was delivered. The patient has been followed for 5 years from the time of retreatment of mandibular arch and 11 years from time of implant placement in the maxillary arch. All postoperative evaluations have been uneventful. This case report demonstrated how management of BONJ can lead to successful retreatment with implants after a drug holiday, and how being cognizant to the length of time of Fosamax therapy can help clinicians avoid BONJ complications.